Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
tibor28

Thinking of quitting Accutane, need serious advice

All right, so I'm 16 years old and a week ago I was prescribed accutane (aknenormin) after months of persuasion from my dermatologist. I am on 30mg a day for the first month. I was afraid of starting the treatment due to the bad short-term side effects but now after hours and hours of research I am actually worried mostly about the long-term effects of accutane. I found some "interesting" facts about the drug such as that it was originally developed (and is still used) as a form of chemotherapy and the way it works is by actually messing with growth and differentiation of cells, even though even Roche "doesn't know" exactly how it does what it does! (i don't want to go into too much detail, it's all out there).

Actually, let me give you a link:

www.chemocare.com/BIO/accutane.asp

I also found a website with rather worrying comments from people who took the drug YEARS ago and to this day suffer of horrible diseases and conditions (very commonly permanent joints and back pain). You can read some of their stories here:

www.askapatient.com/viewrating.asp?drug=18662&name=accutane

And this really made me wonder, is it really worth it? If I had normal moderate acne I would definitely not go on this treatment, but I have a big cyst above my nose which just doesn't respond to any other types of treatment. But still, gamble with my health to get rid of a cyst and few pimples?

I wouldn't mind if I would not be able to walk or if I went nearly blind during the treatment. If I had a guarantee that all of these side effects will disappear after stopping the treatment and my body will go back to its original state.

I am supposed to take my 4th 30mg dose today and I'm seriously considering stopping the treatment before any possible damage can be done.

So I'm wondering. Is there anyone here who took accutane at least 2-3 years ago and now has no permanent side effects at all?

Edited by tibor28

Share this post


Link to post
Share on other sites

Hi there

A vast vast vast majority of people have no permanent side effects. If they did, and they were terrible, the drug would not be approved for treatment. Their are some outlying cases where people do suffer severe side effects, however this is very rare. These cases are the ones that become posted. If you think about it, most people who go on accutane and get clear skin will not be thinking any more about acne. They will not follow up and write about how amazing this drug is. They will simply go on living their lives acne free without thinking having to think about it any longer.

This is coming from someone who is currently taking acutane for the second time. I took this drug 7 years ago when i was 15. All symptoms i had - dryness, itching, flaking, joint pains went away in a matter of weeks after treatment. The only permanent side effect was a decrease in oil production, which most people would consider a positive.

So, regardless of all this, i think you should consult your doctor before making this decision. Tell him/her your fears and really find out how rare it is to have severe and lasting side effects. I think most people who have taken this drug have only 1 regret, which is not taking it sooner. Don't become someone who goes on suffering with acne, only to regret making this decision down the road. I knew i needed a second course 2 years ago after more than 4 years of clear skin. I regret waiting these 2 years.

Share this post


Link to post
Share on other sites
Those cases are like 1 in a 1000.....maybe even less

But het.....if you want to quit then quit. It's your life! But your a month in already. Your choice. I wish I had accutane when I was in my teens. Then I woud actualy be abe to live my fn life

Share this post


Link to post
Share on other sites
These cases are the ones that become posted. If you think about it, most people who go on accutane and get clear skin will not be thinking any more about acne. They will not follow up and write about how amazing this drug is. They will simply go on living their lives acne free without thinking having to think about it any longer.

That's true, you bring up a good point. Also, since 16 million people have used accutane worldwide there are going to be quite a few cases of severe side effects even if they affect only 0.001% of the patients. And you are right that it's mostly these people who go online to share their stories. The ones who had a good experience just forget about acne for ever and go on with their lives.

Edited by tibor28

Share this post


Link to post
Share on other sites

i've taken accutane for 110 days.

im clear so are the majority of people who have been on accutane.

statistically everything can kill you

like how you will most likly never win the lootterty accutane will not effect you negatively.or you could be one of those ppl who gets struck by lighting the chance is there but is slim to none

Share this post


Link to post
Share on other sites

Hi - I took my first course 24 years ago, just about to finish my 4th at 40 and am in splendid general health. Still play competitive football with no joint / muscle issues. Mentally ok I think.

If that helps any...

Edited by LondonPie

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×